A new medical study published this month in the Journal of Sexual Medicine suggests that the use of Propecia (finasteride) may cause persistent sexual dysfunction and impotence in some men who take the medication. The study, by George Wahington University researchers, demonstrated that a subset of men that took Propecia (finasteride) had continued sexual dysfunction such as erectile dysfunction, decreased sexual desire and libido, even after stopping the medication. This new study is one of the first to look at the long-term effects of the use of Propecia (finasteride) even after patients stopped the medication. In some cases, men have reported erectile dysfunction and decreased libido that lasted for months after they discontinued Propecia (finasteride).
What was interesting about the study is that the sexual dysfunction was found in younger men (age 21 to age 46) who were taking Propecia for cosmetic reasons (prevention of hair loss). The sexual dysfunction may be due to blockage of the conversion of the male hormone testosterone to the more bio-active form of dihydrotestosterone by inhibiting the 5-alpha reductase enzyme. This higher level of total testosterone could also lead to conversion of the excess testosteron to estrogen via aromatization of the testosteron molecule.
Watch as Dr. Michael Irwig, the lead researcher from George Washington University, discusses some of the study’s findings on this press release video.https://youtu.be/xAZ3-t7vJeg